Tardive dyskinesia (TD), a term coined in 1964, describes a set of abnormal, involuntary movements of the orofacial area or extremities. TD is thought to result from prolonged treatment with the neuroleptic (anti-psychotic) medications that help to control symptoms of severe mental illnesses, particularly schizophrenia. Tardive means "late"; dyskinesia means "movement disorder".
What are the symptoms of TD?
The symptoms of TD range from occasional to continuous, and from barely perceptible to blatant. At one extreme are slight movements such as involuntary blinking, lip-licking, tongue-twitching or foot-tapping--symptoms that may go unnoticed even by the patient, his/her family or doctor. At the other extreme are conspicuous movements such as writhing, rocking, twisting, jerking, flexing and stiffening of virtually any or all parts of the body. Fortunately, the occurrence of severe cases of TD is relatively rare (about 5%).
How do anti-psychotic drugs increase the risk of TD?
No one knows for sure, yet, how anti-psychotic drugs do what they're supposed to do, much less how they increase the risk of TD. This, however, is clear: anti-psychotic drugs change how nerve impulses jump from one set of nerve cells (pre-synaptic neurons) across a gap (synapse) to another set of nerve cells (post-synaptic receptors). The impulses are carried by substances called "neurotransmitters". Anti-psychotic drugs block a particular neurotransmitter called "dopamine," allowing little of it to reach the post-synaptic receptors.
It is assumed (but not proven) that dopamine blockades in various nerve pathways of the brain cause the unwanted effects of anti-psychotic drugs. However, dopamine blockades in one key nerve pathway may also be responsible for movement disorders including TD. According to one hypothesis, the dopamine blockade results in the post-synaptic receptors becoming hypersensitive to the little dopamine that does leak through. Constant (and possibly increasing) doses of medications may be needed to keep dopamine from playing havoc with the hypersensitive receptors.
Perhaps no single hypothesis will ever fully explain TD because it may not be a single disorder. Instead, TD may encompass two or more disorders--each with a different cause and treatment. Recent studies suggest that other neurotransmitters such as norepinephrine, serotonin, and GABA may play a role in the development of TD.
To date, it is thought that all commercially available neuroleptic medications cause TD. The experimental neuroleptic clozapine, which is scheduled to become available for use in selected patients in the U.S.A., is thought to not cause TD. This observation lends considerable hope to the possibility that better anti-psychotic agents will be developed.
If Anti-Psychotic Drugs Can Cause TD, Why Use Them?
Research literature provides ample evidence that for most chronic patients, anti-psychotic drugs offer higher reliability, greater effectiveness, easier accessibility, and fewer hazards than any other treatment. One study indicates that the relapse rate of acute mental illness in a group staying on anti-psychotic drugs in a one year period is about seven to 10 percent. For those going off medication, the recurrence rate is between 70 to 80 percent with a year.
What Can Patients and Their Families do About TD?
Maintain frequent contact with a psychiatrist well-trained in the use of anti-psychotic drugs. Maintenance dosages should be kept as low as possible and still control symptoms. New research is finding that doses can be reduced if careful attention is paid to "prodromal" or early warning signs of psychosis. They should be discontinued when no longer needed. No one should take these medicines it they are not benefiting from them. Usually neuroleptic medications are prescribed on a long-term basis for diagnoses of schizophrenia, schizoaffective disorder, depression with psychotic features, bipolar illness and organic brain syndromes. Certainly, neuroleptics may be prescribed for additional diagnoses, but if they are, it is important to discuss the strategy with the prescribing psychiatrist. Ask the psychiatrist to discuss the "risk-benefit ratio" of the particular medication that is prescribed. Be alert to the symptoms of TD as described in this pamphlet. Promptly call them to the attention of your doctor. Support studies of TD and newer neuroleptic medications.
How common is TD?
Long-term studies have determined that TD develops in 15 to 20 percent of the patients taking anti-psychotic drugs for several years. In the United States, where there are about 2 million people afflicted with schizophrenia, that means at least 300,000 people with TD. Recent studies indicate that the average yearly incidence rate (new cases) ranges from .04 to .08/year. We see a relatively constant rate of new cases during at least the first seven years of treatment with neuroleptics. It is still unclear if this rate continues to climb after this period of exposure.
Can patients at risk for developing TD be identified? The risk of developing TD appears to be highest among elderly, chronic patients who have taken the drugs for the longest periods. That is all that is known at this time.
Is anyone doing research on TD?
Because of the increasing magnitude of the problem, much research is underway. For example, the National Institute of Mental Health has given a research team at Yale University almost $1 million to find ways to decrease the major side effects of antipsychotic drugs. These researchers are developing alternate treatments, studying risk factors, and experimenting with lowered drug doses to find the point at which side effects disappear but the drugs are still effective.
|Printer friendly Cite/link Email Feedback|
|Publication:||Pamphlet by: National Alliance for the Mentally Ill|
|Date:||Jan 1, 1992|